How to get rid of persistent dizzines... - High Blood Pressu...

High Blood Pressure Support

3,855 members983 posts

How to get rid of persistent dizziness and vertigo when taking Lisinopril, Ramipril or Losartan?

FWVS profile image

Hi,

Can anyone advise on how to deal with persistent dizziness/vertigo?

My father (who's in his 80s) has had high blood pressure for years but it's been well controlled til 6 months ago when he had a 'crisis' and ended up in hospital (hypertensive encephalopathy).

Since then he's been prescribed Clopidogrel, Amlodaphine and Lisinopril and getting persistent dizziness/vertigo and brain fog. The GPs recently advised stopping the Amolodapine and Lisinopril and replacing them with Ramipril, which helped the brain fog but caused a reoccurance of a bullous pemphigoid rash, so he's now swapped onto Losartan.

However, the persistent dizziness/vertigo isn't shifting and is affecting his mobility and independence (hasn't left the house since Oct).

Has anyone else had a similar issue? Any tips on what worked for you or what follow-up diagnostics or referrals to request from the GP?

Many thanks

23 Replies

at 80 why would he take bp pills, esp if they make you dizzy,falling will be more dangerous at his age,

FWVS profile image
FWVS in reply to peter999999999

Hi Peter, he's been on BP meds long-term and even with them ended up in hospital with dangerously high BP last year. The current meds are what's been prescribed post-discharge. Presumably stopping them would put him at risk of another hypertensive crisis?

peter999999999 profile image
peter999999999 in reply to FWVS

yes its a problem, i ended up in hospital but now i refuse to take them, for me at 74 next year im not going to live like they made me feel,they were killing me and i was that depressed etc i was on the edge of ending the misery ,stopped them slowely and never take bp , i feel fine now after10 weeks off them but take half a baby asprin every other day as well as turmeric and olive oil, did this for 30years till advised to stop by doc , then i got ill,on bp drugs for 12 months then had enough.back on what i took for 30 years and now can walk miles, run, sing.dance,sleep everything the pills took off me,

ling profile image
ling in reply to FWVS

There are more than enough stories here and out there of people stopping their BP meds and ending up with a stroke.

My mom's 86 so I can empathise with where you're coming from. At this 80s age group, the body does become more delicate and managing medications interactions is a constant challenge.

Apologies i do not have any answers for you except please continue to communicate with your father's doctors to find a more workable combination of meds for him.

Is your dad on a low sodium diet? Does he smoke?

Best wishes.

FWVS profile image
FWVS in reply to ling

Thanks Ling, he doesn't smoke and has got to the point of wondering if his sodium levels might be too low and be contributing to the vertigo

ling profile image
ling in reply to FWVS

Whoa! I'm grappling with that low sodium issue right now, and trying to understand its consequences.

Here, u might be interested in this piece -

Sodium Intake and Hypertension

ncbi.nlm.nih.gov/pmc/articl...

I find it very difficult to read as it's full of scientific jargon and not written for the layman. But the concepts it is advancing regarding too low a sodium intake, are very interesting and rather scary.

I am wondering now, if my mom's recent "hypertensive" crisis might be due to a too low sodium intake, though I've not yet figured it out.

This low-sodium diet stuff being promoted, the danger lies in not specifying the low end cut off point, as in nobody ever told us that having too little sodium could have just as serious consequences!

A low sodium cut off point MUST in fact be specified, beyond which, it would be deemed time for the patient to be started on a BP medication or medication doses to be titrated or new ones added and the ones no longer working removed, and NO more sodium/salt lowering.

Frankly I feel very aggrieved and fed up! The number of times I've tried discussing my mother's super low sodium intake with her doctors and asking if there's a problem there, only to be brushed aside or ignored, it's unbelievable! these so called health professionals.

We're in the midst of trying to fix the problem, if possible.

Does your dad have any other medical conditions?

FWVS profile image
FWVS in reply to ling

Thanks Ling, an interesting article! Dad has bouts of bullous pemphigoid and ongoing monitoring for his PSA count, but before the hospital episode last autumn was super-active, mobile and independent so is finding all this hugely frustrating, and trying to work out if it's a permanent after-effect of the encephalopathy he'll just have to live with, or something that can be resolved by fine-tuning his BP meds or others.

Asking the GP to run some basic blood tests on sodium levels etc is sounding to be a good option.

ling profile image
ling in reply to FWVS

What is PSA?

FWVS profile image
FWVS in reply to ling

Hi Ling, not sure exactly what the acronym stands for(!) but it's related to monitoring prostate health rather than anything linked to BP.

ling profile image
ling in reply to FWVS

Thanks!Re sodium testing. Oddly, eating so little sodium, my mom's sodium levels are always in range! It's like there's some compensating mechanism keeping the sodium in range?!

FWVS profile image
FWVS in reply to ling

... good to keep a check on it though.

ling profile image
ling in reply to FWVS

Certainly : )

Hi FWVS. I completely understand your concern. Is it possible for you to have a word with your pharmacist and ask his/her advice. If not, maybe another word with his GP as it's affecting your father's quality of life and safety. I really do sympathise with you both as it's such a worry. Good luck. x

FWVS profile image
FWVS in reply to springcross

Thanks Springcross, I'm encouraging him to book a GP review - everyone's comments here are being really helpful to give some perspective and ideas on what to ask / suggest to the GP

springcross profile image
springcross in reply to FWVS

I hope it all goes well. 🤞 x

You may want to ask about switching clodpidol with 75 mg aspirin as just as affective but no dizziness.

FWVS profile image
FWVS in reply to Cyclejoan

I hadn't heard of that one - thanks Cyclejoan

Perhaps at those time the meds are making his BP to low. Do you take his BP then ?

FWVS profile image
FWVS in reply to seasider18

He takes his BP daily and it's averaging at low 130s over low 70s (eg 133/72).

I'd heard that for this age group high 140s-150 is the threshold for high BP, but haven't been able to find any info on what constitutes too low - any pointers would be fab.

I would not think 130 is too low but it may be for him as he is feeling dizzy. I've been told that as over 85 that 150 is not too high and is better than being so medicated as to cause accidents. Same with my blood clucose as at my age they say my reading of 6.9 does not require treating. Having taken that to heart and ignoring diets it will be interesting to see how the blood tests I had last week come out.

Hopefully your father has had the full set of blood test and they can rule out, low sodium, potassium which cause dizziness. Does he have nasal congestion ( often caused by B/P meds) it can also cause dizziness. GP should really see him in person and he should have a physical examination, lying/ standing b/p, listen to his heart rate. To me he appears to be on a lot of medication and his quality of life is poor what a shame. In the past there was a great MOT clinic as outpatients in some hospitals for elderly people & they did really sort difficulties like these out. It’s worth checking if there are any in your area. Good luck with it all. 🍀🍀

FWVS profile image
FWVS in reply to Brisk61

Thanks Brisk61, his recent GP consults have all been online / by phone, an in-person appointment and blood tests for sodium / potassium etc sounds a good idea. And now knowing that the specialist clinics / docs exist we can ask what's available locally and how to be referred

I’ve read all the posts and concur with what’s being said. Though Clopidorel and Aspirin are not the same, they have a similar function.

There are exercises to help dizziness, though. Go to the Brain and Spine Foundation website and search for vestibular rehabilitation exercises. Doing the exercises with head and eyes only, sitting down, cannot hurt and may help his brain adjust to his posture - dizziness can be caused by his ears and eyes not talking to brain properly.

You may also like...